Authorities Urge People to Carry Narcan - NECN
Massachusetts

Massachusetts

The latest news from around the state

Authorities Urge People to Carry Narcan

    processing...

    NEWSLETTERS

    Push for Narcan Readiness After Weekend of Overdoses

    Authorities are urging people to carry Narcan after a weekend of three opioid overdose deaths in Billerica, Massachusetts.

    (Published Thursday, Nov. 9, 2017)

    Police in Billerica, Massachusetts, respond to about 100 opioid overdoses a year. Last weekend was especially bad.

    "Over Saturday and Sunday, we had three overdoses," said Roy Frost, a deputy chief of the Billerica Police Department.

    Fentanyl likely played a role in the three deadly opioid overdoses.

    "Fentanyl is a synthetic form of morphine, of opium, of heroin, and so people who use it need to be very careful because they can overdose very quickly on it," he said.

    Middlesex County District Attorney Marian Ryan sent a tweet urging people to carry narcan, to potentially save a life.

    "Certainly, folks that know they have a friend or loved one who may have an issue, would want to have that," Ryan said. "We really have been trying to make it more publicly available."

    Naloxone is currently available at local pharmacies, the police station and even the DA's office.

    To recognize an overdose, police say you should be aware of the person's breathing.

    "Respiratory distress, which takes place during an opioid overdose, is what will kill you, so you have to provide rescue breathing," said Frost.

    That's typically the job of a first responder, but with the opioid epidemic strengthening, anyone willing to help should.

    "It's the same as so many other things we do now, like having the heart-saving devices available in buildings," Ryan said. "But we're particularly focused on folks that may know someone at risk."

    "These are life and death decisions, so I would encourage people to have those tools available to them," Frost said.

    Police are also sending a warning to cocaine users. There have been four overdoses recently involving fentanyl-laced cocaine.

    In each case, the person was revived by Narcan, which tells police opioids were involved.

    Get the latest from necn anywhere, anytime

    • Download the App

      Available for IOS and Android